Know Your OTC Interactions

Typically people think “over the counter” means “safe.’ It does not. These medications can be extremely dangerous. For other reasons as well, it’s important for nurses to keep on top of what is available over the counter (OTC) and to ask patients what OTC medications they’ve tried or are taking regularly.

It is important to educate patients that OTC medications can be just as dangerous as prescription ones. Any drug is a drug. In nursing school, one of my instructors told us in all seriousness that if aspirin and Tylenol were brought before the FDA today they would not be approved because they are so dangerous. After a few years of practice, I believe this. I have seen a lot of overdoses on Tylenol or aspirin that were not meant to achieve death. Patients took the bottle of aspirin or Tylenol thinking it would look really serious but believing an OTC medication wouldn’t actually kill them. In reality, both are incredibly medically serious and can cause pretty horrible, slow deaths. I think they are all the more tragic because largely, these people didn’t mean to die. Word should be spread.

Knowing what is available OTC can also help patients by saving them money and giving them access to remedies they may not know about and otherwise could not afford. In the last 20 years more and more formerly prescription-only drugs are available OTC, such as Zantac, Claritin, and Flonase. Prescription benefits often do not cover the cost of these medicines, but patients can get them without the cost of a doctor visit.

The increased availability of OTC remedies does also put increased importance on asking patients what they take OTC regularly and what they’ve already tried for their symptoms. By way of example, I’ll offer a personal story and a patient story.

Personal story: I have a horrible sinus infection. I’ve never had one before, so I’m not really conversant with sinus remedies. I did know that Flonase and Mucinex should thin the goo in my head and allow it to drain, so I bought both and had been using them for several days. I saw my NP today, and she had done her research. She told me I should not take Mucinex because I take an SSRI. Apparently, dextromethorphan can cause serotonin syndrome when combined with some psych drugs. Who knew?

Patient story: years ago a patient came to the ER with suspicion of stroke. She was an older lady of the sort who just never gets sick, and she had some upper respiratory crud. She took OTC cold medicine, didn’t feel any better, and added Mucinex DM. She still didn’t feel better so she took more Mucinex along with Benadryl. Her emergent concern was uncoordination and “feeling very weird, not like myself.” The physician heard her symptoms, saw her dilated, sluggish pupils, and ordered a huge workup. He didn’t ask about the rest of it. I did. I consulted with him and suggested the patient was “robo-tripping,” a dissociative state caused by dextromethorphan and Benadryl (this is a popular kid high). Huge workup was cancelled. It is vital to get all the information.

Finally, I prowled around the Web for simple, usable resources and like this one best: Drug Interaction Checker. It’s worth a quick check, and patients can use this resource as well.

Photo credit: Flickr


About Megen Duffy

view all posts

Megen Duffy, RN, BA, BSN, CEN, is a practicing nurse, blogger, and contributing editor for the American Journal of Nursing. Megen has practiced in a variety of settings from emergency rooms to prisons.